BUFFALO, N.Y. (WKBW) — The Erie County Department of Health has issued a warning after nine deaths with suspected cocaine and fentanyl involvement occurred in the last week.
"Don’t trust your cocaine," ECDOH warned in a release. According to ECDOH the local supply of cocaine generally contains fentanyl, a potent opioid that can stop or slow breathing, and stop the heart, leading to death.
Erie County Opiate Epidemic Task Force offers harm reduction tools include:
- Narcan (naloxone): Carry Narcan and know how and when to use it. Local trainings at www.erie.gov/opioidtrainings [erie.gov]
- Text for Narcan: Text (716) 225-5473 to receive Narcan by mail for free. The only question we ask is what address to use for mailing.
- Never use alone: Have someone with you who can use Narcan if you overdose. Or contact the Never Use Alone service (neverusealone.com or (800) 484-3731).
- Test before use: Use fentanyl test strips on any drug (cocaine, marijuana) before use
- Connect with care: Support and resources are available, from immediate access to buprenorphine through NY Matters [mattersnetwork.org] at local emergency rooms, to the Buffalo & Erie County Addiction Hotline at (716) 831-7007.
“The main message that we want to share is that we need to keep people alive. As we see all too often with opioid overdose deaths, cocaine and fentanyl are a deadly combination. People should never use any drug alone and always have Narcan on hand just in case of an overdose.”
“To have overdose scenes where a person, or multiple people, die when a dose of Narcan could have saved their lives – these are heartbreaking situations. Families and loved ones live with that pain, but we continue to transform that pain into progress with our task force activities.”